Heavy Rain, Rio Blanco
- When
- June 23, 1:00 PM MST
- Where
- Rio Blanco County, 8 mi NW of Rio Blanco
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.980, -108.217 (the zone’s center; the record gives no point)
Heavy rainfall resulted in mud flows up to two feet deep across County Road 5 along Piceance Creek.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Heavy rainfall resulted in mud flows up to two feet deep across County Road 5 along Piceance Creek.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 23, 1:35 AM MST, 11 hours 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
235 AM MDT THU JUN 23 2005
.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
A BROAD AREA OF HIGH PRESSURE CONTINUED TO SPIN OVER THE SOUTHERN
PLAINS EARLY THIS MORNING. AS A RESULT...SUB-TROPICAL MOISTURE PLUME
ORIGINATING OVER MEXICO PERSISTED OVER THE AREA. ON A LOCAL SCALE...
A SHORTWAVE TROF OVER NORTHERN UTAH WAS MOVING SLOWLY NORTHEASTWARD
AND SHOULD EXIT INTO SOUTHERN WY EARLY THIS MORNING. MEANWHILE...A
TRAILING WAVE WAS MOVING NORTHEAST ACROSS SOUTHEAST UTAH AND WAS
GENERATING AN AREA OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ACROSS EAST-CENTRAL UTAH AND WEST-CENTRAL CO.
NAM SEEMED TO HAVE THE BEST HANDLE ON THE SHORTWAVES MENTIONED ABOVE
SO BASED FORECAST ON THIS MODEL. SECOND SHORTWAVE WILL CONTINUE TO
BRING SHOWERS AND A FEW THUNDERSTORMS TO THE CENTRAL AND NORTHERN
MOUNTAINS AND SURROUNDING AREAS THIS MORNING. THEREFORE...INCREASED
POPS INTO THE SCATTERED CATEGORY IN THOSE AREAS. AS MENTIONED IN
PREVIOUS DISCUSSION...MOISTURE DEEPER WITH RELATIVELY HIGH DEW POINTS
ACROSS THE CWFA. THIS COMBINED WITH DIURNAL WARMING SHOULD BRING
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. SHEAR AND CAPE LIMITED SO
NOT EXPECTING STORMS TO BE PARTICULARLY STRONG. DRY THUNDERSTORMS NO
LONGER A THREAT AS AIRMASS HAS MOISTENED CONSIDERABLY OVER THE PAST
COUPLE OF DAYS. TEMPERATURES WILL CONTINUE SLOW COOLING TREND TODAY
LARGELY DUE TO CLOUDS AND SHOWERS. NOCTURNAL SHOWERS STILL A
POSSIBILITY TONIGHT...THOUGH CANNOT POINT TO ANY SPECIFIC DYNAMIC
FEATURE TO KEEP MOIST CONVECTION GOING. OVERNIGHT LOWS WILL CONTINUE
TO BE MILD AS A RESULT OF CLOUDS AND MOISTURE.
MORE OF THE SAME ON FRIDAY...THOUGH NAM HINTS AT SOME DRYING
ESPECIALLY IN THE FOUR CORNERS AREA. NOT ENTIRELY CONFIDENT OF THIS
SOLUTION SO CONTINUED WITH SCATTERED MOUNTAIN TSTMS WITH ISOLATED
POPS OVER THE LOWER VALLEY AREAS. LITTLE CHANGE IN TEMPERATURES
EXPECTED AS PATTERN SHOWS NO APPRECIABLE CHANGE.
.LONG TERM (SATURDAY THROUGH THURSDAY)...MODELS IN GOOD AGREEMENT.
THE RIDGE CURRENTLY CENTERED OVER NEW MEXICO WILL BEGIN TO SHIFT
EAST EARLY NEXT WEEK AS THE EASTERN PACIFIC TROF COMES ONSHORE. THIS
WILL BRING DRIER AND LESS HOT CONDITIONS TO THE REGION.
SATURDAY AND SUNDAY...CONTINUED DIURNAL THUNDERSTORMS EXPECTED WITH
PLENTY OF SUBTROPICAL MOISTURE TRAPPED IN THE RIDGE. TEMPS KEPT
BELOW RECORD WARMTH BY AFTERNOON CLOUDS/SHOWERS. THE STRONG
SHORTWAVE PROGGED IN THE GFS FOR SUNDAY IS REJECTED FOR NOW BUT
BEARS WATCHING.
MONDAY AND TUESDAY...THE NAM IS SLOWER BRINGING THE PACIFIC TROF
ONSHORE IN SPITE OF A MORE OPEN SOLUTION. STILL LEAN TOWARDS A SLOWER
SOLUTION AND HAVE KEPT LINGERING LATE DAY POPS MAINLY ALONG THE
CONTINENTAL DIVIDE. GFS SOLUTION WOULD LIMIT POPS TO THE NORTHERN
ZONES ON TUESDAY AS THE PAC TROF WORKS THRU CANADA.
WEDNESDAY AND THURSDAY...A DRIER BENIGN SW-W FLOW IN STORE...MORE
TYPICAL OF JUNE. RAMEY
&&
.HYDROLOGY...VERY WARM TEMPERATURES WILL CONTINUE TO MELT OUT MUCH OF
THE REMAINING HIGH ELEVATION SNOWPACK. THE UINTA MOUNTAINS OF
NORTHEAST UTAH HAVE THE HIGHEST REMAINING AMOUNTS LEFT TO MELT...AND
WILL KEEP THE DUCHESNE RIVER IN UINTAH COUNTY IN FLOOD CONDITION OVER
THE NEXT FEW DAYS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...FLOOD WARNING IN EFFECT UNTIL FURTHER NOTICE FOR THE DUCHESNE
RIVER NEAR RANDLETT.
&&
NL/JOEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT THU JUN 23 2005 UTZ023-024-241300- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- 545 AM MDT THU JUN 23 2005 ...FLOOD WARNING IN EFFECT UNTIL FURTHER NOTICE FOR THE DUCHESNE RIVER NEAR RANDLETT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST UTAH. .DAY ONE...TODAY AND TONIGHT... THE WATER LEVEL ON THE DUCHESNE RIVER NEAR RANDLETT...HAS RISEN SIGNIFICANTLY OVER THE PAST COUPLE DAYS CREATING LOWLAND FLOODING. THE DUCHESNE WILL REMAIN HIGH THE REST OF THE WEEK. PLEASE REFER TO THE DENFLSGJT FOR FURTHER DETAILS. IN ADDITION...SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND WILL CONTINUE INTO THE EVENING HOURS BEFORE DIMINISHING LATER TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND EVENING THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY ADDITIONAL FLOODING ALONG AREA RIVERS...STREAMS AND CREEKS. COZ001>014-017>023-UTZ022-025-027>029-241300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT THU JUN 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND SOUTHEAST UTAH. .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON AND WILL CONTINUE INTO THE EVENING HOURS BEFORE DECREASING LATER TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND EVENING THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. NL
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470080.